Alert archive / Washington / Wind Advisories in 2016

Wind Advisory 20, NWS Seattle, WA

December 11, 2016San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 11, 2016, 3:19 AM PST for San Juan County, Washington. It took effect at Dec 11, 2016, 10:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2016, 3:19 AM PST (11:19 UTC)
In effect from
Dec 11, 2016, 10:00 PM PST
Expired
Dec 12, 2016, 4:25 AM PST
In force
6 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2016-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2016-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WWUS76 KSEW 111119
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
319 AM PST SUN DEC 11 2016

WAZ001-503-120030-
/O.UPG.KSEW.HW.A.0006.161211T2300Z-161212T2300Z/
/O.NEW.KSEW.WI.Y.0020.161212T0200Z-161212T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
319 AM PST SUN DEC 11 2016

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON PST MONDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* LOCATION...BELLINGHAM...FERNDALE...AND THE SAN JUAN ISLANDS.
  STRONGEST WINDS NEAR THE COASTLINE OF WESTERN WHATCOM COUNTY AND
  ALONG THE NORTH SIDE OF THE SAN JUANS.

* TIMING...THIS EVENING THROUGH AROUND NOON MONDAY AFTERNOON. THE
  STRONGEST WINDS WILL PROBABLY OCCUR LATE TONIGHT.

* WINDS...NORTHEAST FRASER RIVER OUTFLOW WINDS ARE EXPECTED TO
  DEVELOP...PRODUCING NORTH TO NORTHEAST WINDS OF 25 TO 35 MPH
  WITH GUSTS OF 45 TO 55 MPH.

* IMPACTS...WINDS THIS STRONG CAN CAUSE POWER OUTAGES AND PRODUCE 
  MINOR DAMAGE. WITH AIR TEMPERATURES IN THE UPPER 20S...THIS WILL 
  PRODUCE WIND CHILL VALUES OF 10 TO 15 DEGREES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
4 follow-up statements
709 
WWUS76 KSEW 111823
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1023 AM PST SUN DEC 11 2016

WAZ001-503-120015-
/O.CON.KSEW.WI.Y.0020.161212T0200Z-161212T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
1023 AM PST SUN DEC 11 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON
PST MONDAY...

* LOCATION...BELLINGHAM...FERNDALE...AND THE SAN JUAN ISLANDS. 
  STRONGEST WINDS NEAR THE COASTLINE OF WESTERN WHATCOM COUNTY AND 
  ALONG THE NORTH SIDE OF THE SAN JUANS. 

* TIMING...INCREASING THIS EVENING...REACHING PEAK STRENGTH AROUND
  MIDNIGHT THROUGH MONDAY MORNING. 

* WINDS...NORTHEAST FRASER RIVER OUTFLOW WINDS ARE EXPECTED TO
  DEVELOP...PRODUCING NORTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS TO
  50 MPH.

* IMPACTS...WINDS THIS STRONG CAN CAUSE LOCALIZED POWER OUTAGES
  AND PRODUCE MINOR DAMAGE. WITH AIR TEMPERATURES FALLING IN THE
  UPPER 20S...THIS WILL PRODUCE WIND CHILL VALUES IN THE TEENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
WEATHER.GOV/SEATTLE
MERCER
275 
WWUS76 KSEW 112206
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
206 PM PST SUN DEC 11 2016

WAZ001-503-120600-
/O.EXT.KSEW.WI.Y.0020.161212T0600Z-161212T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
206 PM PST SUN DEC 11 2016

...WIND ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO NOON PST
MONDAY...

* LOCATION...BELLINGHAM...FERNDALE...AND THE SAN JUAN ISLANDS. 
  STRONGEST WINDS NEAR THE COASTLINE OF WESTERN WHATCOM COUNTY AND 
  ALONG THE NORTH SIDE OF THE SAN JUANS. 

* TIMING...INCREASING LATE THIS EVENING...REACHING PEAK STRENGTH
  MONDAY MORNING.

* WINDS...NORTHEAST FRASER RIVER OUTFLOW WINDS ARE EXPECTED TO 
  DEVELOP...PRODUCING NORTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS TO 
  50 MPH. 

* IMPACTS...WINDS THIS STRONG CAN CAUSE LOCALIZED POWER OUTAGES AND 
  PRODUCE MINOR DAMAGE. WITH AIR TEMPERATURES FALLING IN THE UPPER 
  20S...THIS WILL PRODUCE WIND CHILL VALUES IN THE TEENS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
WEATHER.GOV/SEATTLE
MERCER
686 
WWUS76 KSEW 120506
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
906 PM PST SUN DEC 11 2016

WAZ001-503-121300-
/O.CON.KSEW.WI.Y.0020.161212T0600Z-161212T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
906 PM PST SUN DEC 11 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST MONDAY...

* LOCATION...BELLINGHAM...FERNDALE...AND THE SAN JUAN ISLANDS. 
  STRONGEST WINDS NEAR THE COASTLINE OF WESTERN WHATCOM COUNTY AND 
  ALONG THE NORTH SIDE OF THE SAN JUANS. 

* TIMING...INCREASING LATE THIS EVENING...REACHING PEAK STRENGTH 
  MONDAY MORNING. 

* WINDS...NORTHEAST FRASER RIVER OUTFLOW WINDS ARE EXPECTED TO 
  DEVELOP...PRODUCING NORTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS TO 
  50 MPH. 

* IMPACTS...WINDS THIS STRONG CAN CAUSE LOCALIZED POWER OUTAGES AND 
  PRODUCE MINOR DAMAGE. WITH AIR TEMPERATURES FALLING IN THE UPPER 
  20S...THIS WILL PRODUCE WIND CHILL VALUES IN THE TEENS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
307 
WWUS76 KSEW 121225
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
425 AM PST MON DEC 12 2016

WAZ001-503-121330-
/O.CAN.KSEW.WI.Y.0020.000000T0000Z-161212T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
425 AM PST MON DEC 12 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY. 

NORTHEAST WINDS OF 20 TO 30 MPH SUSTAINED WITH GUSTS TO 40 MPH
WILL CONTINUE THIS MORNING...MAINLY IN AREAS NORTH OF BELLINGHAM
IN WESTERN WHATCOM COUNTY AND ACROSS THE NORTH PART OF THE SAN
JUAN ISLANDS. THE WINDS WILL BE ACCOMPANIED BY COLD WEATHER... BUT
WINDS THIS STRONG GENERALLY DO NOT CAUSE DAMAGE. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 10, 9:22 PM PST, 5 hours 57 minutes earlier.

Area forecast discussion, Dec 10, 9:22 PM PST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
922 PM PST Sat Dec 10 2016

.SYNOPSIS...A passing upper trough will produce cold and showery
weather through Sunday. Later Sunday or Sunday night into Monday,
a cold front will move south through western Washington, ushering
in a much colder air mass with its origins well to the north. This
front could produce a few showers and spotty lowland snow
accumulations. A cold and dry air mass will then stay in place
into next weekend.

&&

.SHORT TERM...Well, it looks like the forecast challenges
mentioned by the earlier forecast shift only grow on this one with
models showing poor run-to-run and model-to-model consistency in
the all important fine details. Previous model runs and their
ensembles generally insisted on cold and dry weather dominating
this week. Ensembles from early this morning and before averaged
on an inch or less snowfall accumulation in most of the lowlands
as the arctic air moved in sometime between late Sunday afternoon
and Monday morning. The 18Z GFS and NAM along with the 12Z
Canadian and ECMWF solutions started introducing a bit more
moisture into the mix for late Sunday night and Monday in the
central portions of Western Washington during the transition (but
the 18Z GFS was on the wettest end of the ensemble mix).

The 00Z NAM shows a period from 12Z-18Z Monday where some mixed
precipitation could move through the central Puget Sound area but
with marginal temperatures. The 00Z GFS is much wetter. It is
also cold enough to provide the potential for a significant snow
event for the north slopes of the Olympics (like around and east
of Port Angeles) late Sunday night, for the area around Snohomish
and North King county Monday morning and for the central sound
area including Seatac Monday afternoon and early evening. The
arctic air in the latest solutions is overall slower to move
southward.

Is the 00Z GFS for real? Well, it is really hard to say. Satellite
imagery over the eastern Pacific shows a rather complex pattern
with numerous swirls rotating around a mean upper center along
135-140W. Very cold air is spilling offshore in southeastern
Alaska. ASCAT data earlier showed the low level wind fields for
the ECMWF and GFS to appear similar and rather well initialized
(not completely perfect with the satellite data but good). It
appears that the very small model differences could be
contributing to some instability in the solutions. Another source
for model differences could be due to low pressure development
off Vancouver Island due to cold air outflow to the northwest. Any
solution at this point appears plausible.

With all that said, I would like to see another run or two with
this solution before biting off and issuing any watches or
warnings. We do have a high wind watch for the San Juans and
Western Whatcom county starting tomorrow afternoon and lasting
into Monday afternoon. This may be a tad fast, but it appears
reasonable given the developing Williams Lake to Bellingham
pressure gradients starting Sunday afternoon. We have Winter
Storm Warnings out for the West Slopes of the Cascades through 4
AM Monday. This looks to verify nicely tonight into Sunday and
possibly into Sunday night.

Current forecasts look good for now. No updates are planned at
this time. Albrecht

.LONG TERM...An upper ridge over Alaska and an upper trough near
Hudson Bay will continue to funnel cold and dry air down the
Fraser River canyon on Wednesday, so the air mass over western
Washington will not be able to modify or warm. Beyond Wednesday,
most confident part of the forecast is that temperatures will
remain well below normal.

What is uncertain is how the models deal with southern stream
energy or the possibility of impulses moving southeast from the
Alaska Panhandle. While the 12z and 18z GFS holds back any precip
until at least next weekend, the 12z ECMWF and Canadian bring a
low center southeast off the coast. Precip would overrun the cold
air in place over the Pacific Northwest and bring yet another
round of lowland snow. The 00z GFS is even more robust in bringing
moist southern stream air northward into Western Washington
showing several inches of snow for Thursday afternoon and Thursday
night. So it bears watching to see what model consensus
eventually develops. For now, the official forecast reflects a low
chance of snow on Thursday night and Friday. Albrecht/Haner

&&

.AVIATION from the previous discussion...Upper level low pressure
will dominate the region through Sunday. Moderate southwest flow
aloft becoming westerly Sunday. Moist and generally stable.
Showers. Mostly MVFR cigs with a mix of VFR and MVFR Sunday ahead
of strong Fraser outflow.

Fraser outflow developing by Sunday evening over Whatcom county will
spill out into much of the north interior later Sunday night and
Monday. A modified arctic front may develop Sunday night and push
south through Puget Sound sometime on Monday. A wintry mix or snow
may develop at the BLI and KCLM terminals late in the day or evening
Sunday, eventually reaching PAE after midnight. Monitor forecasts
closely as details are fine tuned and some potential for snow exists
Monday at other terminals.

KSEA...Mainly MVFR CIGS with periods of VFR. Winds will remain
sly. Mercer/05

&&

.MARINE...
Onshore flow will weaken during the day Sunday. Anticipate a
modified arctic front to move south across the northern inland
waters Sunday night, and then slowly across the rest of the area
on Monday. This will result in increased northerly flow.

&&

.HYDROLOGY...River flooding is not expected for the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until 4 AM PST Monday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     High Wind Watch from Sunday afternoon through Monday afternoon
     for San Juan County-Western Whatcom County.

     Winter Weather Advisory until noon PST Sunday for Olympics.

PZ...Small Craft Advisories are in effect for all waters except
	 the Admiralty Inlet.

 	 Small Craft Advisory for rough bar in effect until 4 PM PST
	 Sunday for the Grays Harbor Bar.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 9:34 PM PSTSmall Craft Advisory for Hazardous SeasSEW19 hr
Dec 11, 8:43 AM PSTGale WarningSEW28 hr
Dec 11, 2:01 PM PSTWinter Weather AdvisorySEW20 hr

Nearby

Wind Advisories in Washington, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.